Alabama, 2009Flash Flood and Hail in Alabama, April 12 to 13, 2009
April 12 to 13, 2009 · NWS MOB · 9 events in 4 counties and zones
Thunderstorms produced large hail, damaging winds and flash flooding across southwest Alabama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $180,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced large hail, damaging winds and flash flooding across southwest Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Apr 12, 2:55 PM CST, 6 hours 50 minutes earlier.
Area forecast discussion, Apr 12, 2:55 PM CST, 6 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
355 PM CDT SUN APR 12 2009
.SHORT TERM...(TONIGHT THROUGH TUESDAY)...AFTERNOON WATER VAPOR
IMAGERY SHOWS A LARGE UPPER LOW CURRENTLY MOVING EASTWARD ACROSS THE
TEXAS PANHANDLE. DOWNSTREAM OF THIS LOW ON THE LEADING EDGE OF THE
UPPER LEVEL HEIGHT FALLS STRONG TO SEVERE THUNDERSTORMS HAVE
DEVELOPED FROM WESTERN MISSISSIPPI SOUTHWARD INTO CENTRAL LOUISIANA.
MEANWHILE A WARM FRONT ACROSS THE NORTH CENTRAL GULF CONTINUES TO
MOVE SLOWLY NORTHWARD AND WILL ACCELERATE NORTHWARD LATER THIS
EVENING AS THE GREATER HEIGHT FALLS APPROACH. THIS WILL BRING MUCH
MORE UNSTABLE AIR ACROSS THE CENTRAL GULF COAST WITH DEWPOINTS IN
THE MID AND UPPER 60S. THUS THE LINE OF THUNDERSTORMS MOVING ACROSS
LOUISIANA WILL LIKELY MAINTAIN SOME INTENSITY AS IT MOVES TOWARD THE
AREA LATER THIS EVENING AND TONIGHT. THE LINEAR NATURE OF THE SYSTEM
MAKES STRAIGHT LINE WIND DAMAGE THE MAIN THREAT...HOWEVER THE
TORNADO AND ALSO THE LARGE HAIL THREAT WILL INCREASE TONIGHT AS THE
WARM FRONT MOVES INLAND. ANY ISOLATED DEVELOPMENT AHEAD OF THE LINE
WILL HAVE TO BE CLOSELY MONITORED DUE TO THE ENHANCED DIRECTIONAL
SHEAR IN THE VICINITY OF THE FRONT.
THE MAIN COLD FRONT ASSOCIATED WITH THE UPPER TROUGH WILL NOT
APPROACH UNTIL LATE MONDAY MORNING. MODELS INDICATE THAT THERE WILL
BE A BREAK BETWEEN THE MORNING ACTIVITY AND FRONT. THIS WILL ALLOW
FOR HEATING AND FOR INSTABILITY VALUES TO RAPIDLY CLIMB DURING THE
LATE MORNING AND AFTERNOON HOURS AS TEMPS WARM INTO THE MID AND
UPPER 70S WITH DEWPOINTS IN THE 60S. SFC WINDS WILL HAVE VEERED
AFTER THE MORNING STORMS...CUTTING DOWN ON DIRECTIONAL SHEAR.
HOWEVER...ENOUGH SPEED SHEAR IS STILL EXPECTED TO CREATE A RISK OF
SEVERE WEATHER WITH THUNDERSTORMS THAT DEVELOP AHEAD OF THE
COLD FRONT. THE STORM PREDICTION CENTER HAS A SLIGHT RISK OUT FOR
THE WESTERN HALF OF THE AREA TONIGHT AND A SLIGHT RISK OUT FOR THE
ENTIRE CENTRAL GULF COAST ON MONDAY.
THE COLD FRONT WILL CLEAR THE AREA MONDAY NIGHT WITH A COOLER
AND DRIER AIRMASS MOVING IN FOR TUESDAY. /13
.LONG TERM...(WEDNESDAY THROUGH SATURDAY)...A DRY MID WEEK PERIOD IS
EXPECTED AS HIGH PRESSURE MOVES ACROSS THE REGION. TEMPERATURES ARE
ALSO EXPECTED TO REBOUND INTO THE MIDDLE AND UPPER 70S DURING THE
PERIOD AS UPPER RIDGING BUILDS ACROSS THE SOUTHEAST. RAIN CHANCES
REMAIN GENERALLY LOW UNTIL LATE IN THE PERIOD DUE TO THE BLOCKING
UPPER RIDGE. /13
&&
.AVIATION...LEFT SOME ISOLATED CONVECTION AROUND THE TAF SITES
THROUGH THE EARLY EVENING...THEN GRADUALLY WORSEN CONDITIONS AFTER
06Z WHEN WE BRING CIGS DOWN TO IFR BY 09Z WITH INCREASE IN STRONG
CONVECTION MOVING IN FROM THE WEST. WE COULD GET SOME STRONG STORMS
IN OUR VICINITY LATE TONIGHT AND MONDAY. /05
&&
.MARINE...A WARM FRONT OVER THE NORTHERN GULF OF MEXICO WILL MOVE
INLAND ACROSS SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA TONIGHT.
STRONG SOUTHEASTERLY WINDS OVER THE COASTAL WATERS WILL BECOME MORE
SOUTHERLY MONDAY MORNING WITH SHOWERS AND THUNDERSTORMS INCREASING
ACROSS THE CENTRAL GULF COAST REGION THROUGH THE OVERNIGHT HOURS AND
INTO MONDAY. SOME THUNDERSTORMS WILL BE STRONG WITH WIND GUSTS IN
EXCESS OF GALE FORCE. THE WINDS WILL BECOME SOUTHWESTERLY AND
DIMINISH SOMEWHAT ON MONDAY AS THE WARM FRONT MOVES INLAND AND A
COLD FRONT MOVES SLOWLY SOUTHEAST ACROSS MISSISSIPPI. THE COLD
FRONT WILL MOVE EAST ACROSS THE COASTAL WATERS MONDAY NIGHT WITH A
STRONG NORTHWESTERLY WIND EXPECTED IN ITS WAKE THROUGH EARLY
TUESDAY. /05
&&
.FIRE WEATHER...RAIN CHANCES WILL CONTINUE TO INCREASE THROUGH
TONIGHT AS A COLD FRONT APPROACHES THE REGION. THIS WILL CREATE GOOD
CHANCES OF RAIN TONIGHT THROUGH MONDAY AFTERNOON. DRIER AIR WILL
FILTER IN BEHIND THE FRONT TUESDAY INTO WEDNESDAY...HOWEVER RELATIVE
HUMIDITIES ARE EXPECTED TO REMAIN ABOVE CRITICAL LEVELS. /13
&&
.PRELIMINARY POINT TEMPS/POPS...
MOBILE 64 77 52 74 / 90 70 30 10
PENSACOLA 65 75 58 73 / 70 80 40 10
DESTIN 64 71 61 70 / 60 90 70 10
EVERGREEN 62 75 53 73 / 80 80 30 10
WAYNESBORO 61 79 50 71 / 100 50 20 10
CAMDEN 60 78 54 71 / 100 80 30 10
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 7 AM MONDAY FOR THE FOLLOWING ZONES:
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM...
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20
NM...MOBILE BAY...WATERS FROM DESTIN TO PENSACOLA FL FROM
20 TO 60 NM...AND WATERS FROM PENSACOLA FL TO PASCAGOULA MS
FROM 20 TO 60 NM.
&&
13.JC
05.JGHazardous weather outlook, Apr 12, 8:44 PM CST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
944 PM CDT SUN APR 12 2009
ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-131800-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
944 PM CDT SUN APR 12 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND
SOUTHWEST ALABAMA...NORTHWEST FLORIDA...SOUTHEAST MISSISSIPPI AND
THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA...
.DAY ONE...TONIGHT AND MONDAY.
A LINE OF THUNDERSTORMS WILL MOVE ACROSS SOUTHEAST MISSISSIPPI AND
SOUTHWEST ALABAMA THROUGH THE LATE EVENING HOURS AND INTO THE EARLY
MORNING HOURS ON MONDAY. NUMEROUS THUNDERSTORMS ARE EXPECTED TO BE
ONGOING ACROSS SOUTHWEST AND SOUTH CENTRAL ALABAMA AND THE NORTHWEST
FLORIDA PANHANDLE FROM 3 AM ON THROUGH MONDAY AFTERNOON...WITH
ADDITIONAL SCATTERED THUNDERSTORMS DEVELOPING OVER SOUTHEAST
MISSISSIPPI IN THE AFTERNOON AS A COLD FRONT ADVANCES INTO THE AREA.
THROUGH 3 AM THE GREATER RISK FOR SEVERE STORMS WILL BE FOR AREAS
ALONG AND WEST OF THE INTERSTATE 65 CORRIDOR...THEN THE GREATER RISK
FOR SEVERE STORMS SHIFTS GENERALLY EAST OF THE INTERSTATE 65
CORRIDOR AFTER 3 AM AND ON THROUGH MONDAY AFTERNOON.
THROUGHOUT THIS PERIOD...SOME OF THE THUNDERSTORMS COULD BE SEVERE
WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY THREATS. THERE
IS ALSO THE POTENTIAL THAT ISOLATED TORNADOES COULD ALSO FORM WITH
THE SEVERE STORMS.
SOUTHEASTERLY WINDS AT 20 TO 25 KNOTS WILL BECOME SOUTHERLY THROUGH
MONDAY MORNING. THE STRONG SOUTHERLY WINDS AND ROUGH SEAS TO NEAR 7
FEET OFFSHORE WILL CREATE A HAZARD FOR SMALL CRAFT OPERATORS. IN
ADDITION...THE STRONG SOUTHERLY WINDS AND LARGE SPRING TIDES WILL
MAINTAIN A HIGH RISK FOR DEADLY RIP CURRENTS IN THE SURF ZONE AT
AREA BEACHES.
.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH FRIDAY.
A COLD FRONT WILL MOVE EAST ACROSS THE CENTRAL GULF COAST REGION
LATE MONDAY NIGHT WITH A DRIER AIRMASS MOVING IN ACROSS THE REGION.
WINDS ACROSS THE MARINE AREA WILL SHIFT TO THE NORTHWEST FOLLOWING
THE COLD FRONTAL PASSAGE. SMALL CRAFT ADVISORIES WILL LIKELY BE
REQUIRED LATE MONDAY NIGHT THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL FOR
SEVERE WEATHER OPERATIONS MAY BE REQUIRED TONIGHT AND DURING THE DAY
ON MONDAY.
In the hours before
Special weather statement, Apr 12, 7:15 PM CST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
815 PM CDT SUN APR 12 2009
MSZ067-130200-
WAYNE-
INCLUDING THE CITIES OF...WAYNESBORO...
815 PM CDT SUN APR 12 2009
...A STRONG THUNDERSTORM WILL AFFECT WAYNE COUNTY...
AT 813 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES NORTH OF STRENGTHFORD...MOVING NORTHEAST
AT 55 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
WHISTLER...WOODWARDS...WAYNESBORO...HIWANNEE AND BOICE THROUGH 900 PM
CDT.
AT THIS TIME THE PRIMARY THREATS FROM THIS STORM ARE SMALL
HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 40 TO 50 MPH. WINDS
THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THE STORM HAS PASSED.
THIS STORM WILL CONTINUE TO BE CLOSELY MONITORED FOR POSSIBLY
SEVERE POTENTIAL.
Event by event
4 thunderstorm wind, 4 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Clarke
- When
- April 12, 9:45 PM CST to 9:48 PM CST
- Where
- Clarke County, Fulton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 31.780, -87.730
Thunderstorm wind gusts estimated at 60 mph downed trees near Highway 43 and Skyline Road.
Hail, Clarke
- When
- April 12, 10:22 PM CST to 10:24 PM CST
- Where
- Clarke County, Thomasville
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.920, -87.730
Thunderstorm Wind, Clarke
- When
- April 12, 10:22 PM CST to 10:24 PM CST
- Where
- Clarke County, Thomasville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 31.920, -87.730
Winds estimated at 60 mph downed 12 to 15 trees alongs Gates Drive near Highway 5.
Flash Flood, Clarke
- When
- April 12, 11:45 PM CST to April 13, 3:45 AM CST
- Where
- Clarke County, Fulton to 1.72 mi NE of Fulton
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 31.780, -87.730
Heavy rains from a thunderstorm flooded the fire department and post office in Fulton. Water also covered the railroad tracks near Fulton.
Thunderstorm Wind, Butler
- When
- April 13, 1:45 AM CST to 1:47 AM CST
- Where
- Butler County, 8 mi SE of Greenville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 31.748, -86.534
Winds estimated at 70 mph downed a 2 foot diameter oak tree onto a single wide mobile home and split it in half.
Thunderstorm Wind, Escambia
- When
- April 13, 3:55 AM CST to 3:59 AM CST
- Where
- Escambia County, Robinsonville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $70,000
- Reported by
- Emergency Manager
- Coordinates
- 31.070, -87.430
Winds estimated at around 70 mph destroyed 1 barn and damaged another. Four power poles and several trees were also broken by the straight line winds.
Hail, Escambia
- When
- April 13, 4:15 AM CST to 4:17 AM CST
- Where
- Escambia County, Wallace
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.200, -87.230
Hail, Escambia
- When
- April 13, 4:25 AM CST to 4:27 AM CST
- Where
- Escambia County, 2 mi N of Brewton
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.149, -87.070
Hail, Baldwin
- When
- April 13, 6:30 AM CST to 6:32 AM CST
- Where
- Baldwin County, 5 mi N of Loxley
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 30.692, -87.750
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Mississippi, April 12 to 13, 2009$2.4 million · 1 in hail · 53 events
- Rip Current in California, April 12, 20091 death · 1 event
- Hail and High Wind in Alabama, April 12 to 13, 20095 injured · $996,000 · 50 kt wind · 20 events
- High Wind and Strong Wind in Alabama, April 12 to 13, 2009$2.6 million · 56 kt wind · 8 events
- Wildfire in Texas, April 12 to 14, 2009$270,000 · 2 events
- Tornado and Hail in Texas, April 12, 2009$46,000 · EF0 · 25 events
- Heavy Rain in Puerto Rico, April 12, 2009$30,000 · 3 events
- Hail and Strong Wind in Mississippi, April 12, 2009$20,000 · 1.75 in hail · 5 events
- Hail in Texas, April 12, 20092.25 in hail · 19 events
- Hail in Louisiana, April 12, 2009$1,000 · 1 in hail · 8 events
- Flooding in South Dakota, April 12 to 22, 20097 events
- Hail and Damaging Winds in Louisiana, April 12, 20091 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167891, 168049, 168050, 168051, 168052, 168406, 168407, 168409, 168412.